Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 215, NWS Sioux Falls, SD

June 28, 2005Buena Vista County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 28, 2005, 2:12 AM CDT for Buena Vista County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2005, 2:12 AM CDT (07:12 UTC)
Expired
Jun 28, 2005, 2:45 AM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Buena Vista County, IA

The radar

The Sioux Falls radar (KFSD), 143 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 12:55 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1656 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
2078 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 280712
SVRFSD
IAC021-280745-
/O.NEW.KFSD.SV.W.0215.050628T0712Z-050628T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
212 AM CDT TUE JUN 28 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
 NORTHWESTERN BUENA VISTA COUNTY IN NORTHWEST IOWA

* UNTIL 245 AM CDT

* AT 212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 13 MILES SOUTHWEST OF LINN GROVE...OR ABOUT 17
  MILES NORTHWEST OF STORM LAKE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LINN GROVE AROUND 235 AM CDT
  SIOUX RAPIDS AROUND 240 AM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR SOUTHEASTERN SOUTH DAKOTA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 600 AM CDT TUESDAY MORNING FOR
NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

LAT...LON 4290 9539 4277 9538 4281 9509 4292 9511

$$
BT
2 follow-up statements
000 
WWUS53 KFSD 280721
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
221 AM CDT TUE JUN 28 2005

IAC021-280745-
/O.CON.KFSD.SV.W.0215.000000T0000Z-050628T0745Z/
BUENA VISTA IA-
221 AM CDT TUE JUN 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 AM CDT FOR BUENA
VISTA COUNTY...

AT 221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF LINN GROVE...OR ABOUT 13
MILES NORTHWEST OF STORM LAKE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LINN GROVE AROUND 235 AM CDT
  SIOUX RAPIDS...REMBRANDT AROUND 240 AM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR SOUTHEASTERN SOUTH DAKOTA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 600 AM CDT TUESDAY MORNING FOR
NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

LAT...LON 4290 9539 4277 9538 4281 9509 4292 9511

$$
BT
000 
WWUS53 KFSD 280743
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
244 AM CDT TUE JUN 28 2005

IAC021-280754-
/O.EXP.KFSD.SV.W.0215.000000T0000Z-050628T0745Z/
BUENA VISTA IA-
244 AM CDT TUE JUN 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR BUENA VISTA COUNTY EXPIRES AT
245 AM CDT...

THE WARNING HAS EXPIRED. THE STORM IS NO LONGER SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT
TUESDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

LAT...LON 4290 9539 4277 9538 4281 9509 4292 9511

$$
BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 8:20 PM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, Jun 27, 8:20 PM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
820 PM CDT MON JUN 27 2005

.DISCUSSION...
AFTERNOON CONVECTION FIRED JUST SOUTH AND EAST OF THE CWA...AND IS
CURRENTLY PROGRESSING EAST INTO WISCONSIN AND EASTERN IOWA. THIS
TURNS OUR ATTENTION TO NE PANHANDLE/SW SD CONVECTION. BOTH GFS AND
ETA CRANK THE LOW LEVEL JET TONIGHT...AND FOCUS IT ACROSS ABOUT
NORTHEAST NE AFTER 06Z. HAVE TO USE YOUR IMAGINATION A LITTLE WITH
ETA SINCE IT HAS CONVECTION IN CENTRAL NE. LATEST VISIBLE SATELLITE
IMAGERY SHOWS RETURNING DEEPER MOISTURE STRETCHING FROM AROUND
KOGA-SOUTH OF KONL-KORC AT 0015Z. 500M-1500M PROFILER WINDS ALSO
INDICATING A SLIGHT BACKING OF THE WINDS FROM KS INTO NE. HEATED OUT
SFC BOUNDARY LIES VERY NEAR INTERSTATE 80...WHILE WEAK COLD FRONT
STRETCHES FROM CENTRAL NE INTO SE SD. SO...QUESTION BECOMES WHERE
WILL CONVECTION FIRE...IF IT CAN...AS LOW LEVEL JET INCREASES IN
STRENGTH. FORECAST SOUNDINGS SHOW A DECENT AMOUNT OF ELEVATED
INSTABILITY...ESPECIALLY SOUTH OF INTERSTATE 90. LATEST LBF SOUNDING
SUPPORTS THIS WITH ABOUT 3100 J/KG OF CAPE ABOVE CAP. DEEP MIXED
LAYER AS WELL FROM ABOUT 850MB-500MB.

AS FOR MODELS...NGM AND RUC DO NOT EVEN KNOW THAT WESTERN HIGH
PLAINS CONVECTION EXIST...SO NEED TO DISREGARD. ETA AND GFS BOTH
ACKNOWLEDGE CONVECTION...BUT TAKE IT ON DIFFERENT PATHS. ETA TAKES
EVERYTHING THROUGH NEBRASKA...WHILE THE GFS TAKES ACTIVITY ACROSS
SOUTHERN SD. SO...AS OF 01Z...GFS HANDLING CONVECTION A LITTLE
BETTER. POTENTIAL LAYER FOR FORCING LIKELY AROUND 800MB...AND THIS
SUPPORTS KEEPING BEST CHANCE FOR CONVECTION CLOSER TO SD/NE
BORDER...OR SLIGHTLY INTO SOUTHERN SD. THE 850MB-800MB CAPE AXIS
LIES ALONG THIS PATH WITH THE 850-500MB LAPSE RATE GRADIENT NEAR
THERE AS WELL. ELEVATED SHEAR ENOUGH TO SUPPORT SEVERE AS WELL
OVERNIGHT...ESPECIALLY ALONG MO RIVER.

SO...BUMPED POPS UP EALRY IN THE SOUTHWEST AND REMOVED FROMT HE
SOUTHEAST...AND WILL NOW BE BUMPING POPS A LITTLE HIGHER IN THE FAR
SOUTH AND SOUTHWEST.

08

.PREV DISCUSSION...
FRONTAL ZONE WORKING EWRD AT A BLISTERING 5 KTS FM JUST W OF KMML TO
KFSD TO W OF KYKN AT 20Z.  EFFECT OF TAIL FM EARLIER SHORT WAVE
MOVING THRU MN WANING...AND WATCHING NEXT UPSTREAM PV LOBE SWINGING
TOWARD SERN SD. NORMALLY IS A GOOD SETUP FOR CONVECTIVE DEVELOPMENT
AS FAR AS TIMING...BUT AIRMASS NOT HIGH QUALITY FROM A MOISTURE
STANDPOINT NEAR THE FRONTAL ZONE WITH MOISTURE QUITE SHALLOW DUE TO
PREVALENCE OF SW FLOW OFF SFC. FRONTAL ZONE IS NOT VERY CONVERGENT
EITHER.  INSTABILITY IS NOT QUITE AS HIGH AS EARLIER EXPECTED DUE TO
CI FROM MID LVL ACTIVITY ACRS ERN NEBRASKA AND WRN IA. THEREFORE...
SEVERE THREAT LKLY EVEN A BIT MORE LIMITED THIS EVENING...AND MAINLY
LIMITED TO ISOLD LARGE HAIL AND HIGH WINDS E OF A KMML TO KSUX EARLY
EVNG.

FRONTAL ZONE WL HAVE A FAIRLY LIMITED PUSH OVERNIGHT...SLOWING UP
JUST TO S OF CWA BY EARLY WED...WITH DRY AIR PUSH EVEN MORE LIMITED
INTO NRN CWA. LATE TONIGHT...WL HAVE TO WATCH FOR CONVECTION
ORIGINATING IN UPSLOPE FLOW TO W TO SHIFT EWRD ALG SRN TIER...
WARRANTING NO BETTER THAN CHC POPS AT THE MOMENT.

MORNING CONVECTION WILL LINGER ACROSS NORTHWEST IOWA EARLY.  THEN
RIDGING ALOFT DEVELOPS ACROSS THE AREA THROUGH THE REMAINDER OF THE
DAY. THIS IS EXPECTED TO SUPPRESS CONVECTION INTO LATE AFTERNOON. A
COOLER EASTERLY FLOW WILL ALSO BRING DRIER AIR INTO SW MN AND EAST
CENTRAL SD AND WITH COOLER AIR...TEMPS EXPECTED TO REMAIN IN THE 80S
ACROSS THE CWA WITH KMML REMAINING IN THE LOWER 80S.  A WEAK WAVE
MOVES INTO THE AREA LATE AFTERNOON.  MODELS REALLY DIFFER ON AMOUNT
OF INSTABILITY BUT HAVE GENERALLY FOLLOWED THE NAM AS GFS CONVECTIVE
BULLSEYE BRINGS TOO MUCH STABLE AIR TOO FAR SOUTH.  DESPITE THAT...
WITH THE BOUNDARY FROM ERN NEBRASKA INTO SW SD THERE IS REALLY NO
BOUNDARY TO FOCUS CONVECTION ALONG SO KEPT CONVECTION CHC TO 20 AND
30 PERCENT ACROSS THE AREA - CLOSEST TO WHERE FLOW GOES FROM SE TO
EAST.

AFTER TUESDAY AFTERNOON...FOLLOWED THE GFS WHICH SHOWS RIDGING OVER
THE CWA AFTER TUESDAY AFTERNOON AS A STRONG WAVE MOVES INTO THE
ROCKIES.
CONTINUED THE CHANCE OF CONVECTION TUESDAY NIGHT ACROSS THE NRN CWA
BUT WITH RIDGING BELIEVE THAT THE THREAT IS LOW ACROSS THE CWA.  ON
WEDNESDAY UPPER WAVE AND FRONT APPROACH.  THIS SHOULD BE A VERY
STRONG FRONTAL CIRCULATION. AHEAD OF THE FRONT...THE ATMOSPHERE WILL
BE CAPPED AS 700 MB TEMPS RISE TO 12C.  HOWEVER...WITH MOISTURE
POOLING ALONG THE BOUNDARY PUSHING DEW POINTS TOWARD 70 AND MID
LEVEL LIFT COOLING TEMPS AT THE CAP LEVEL...EXPECT CONVECTION TO
DEVELOP BY EARLY AFTERNOON BETWEEN THE JAMES RIVER AND I29.  THIS
CONVECTION SHOULD PROGRESS TO THE EAST INTO SW MN AND NW IA BY LATE
AFTERNOON. SEVERE THREAT WOULD SEEM TO BE LIMITED AS LARGE SCALE
ASCENT WILL ALLOW ENTIRE FRONT TO LIGHT UP.  BIGGEST THREAT WOULD
APPEAR TO BE DAMAGING WINDS AS DRY AIR AT MID LEVELS ALLOWS FOR
DOWNBURSTS IN STRONGER CELLS.

CONVECTION WILL END BY MIDNIGHT ACROSS NORTHWEST IOWA WITH MUCH
COOLER AND DRIER AIR MOVING IN. ON THURSDAY...EXPECT THAT TEMPS WILL
BE IN THE 70S OVER MUCH OF THE AREA.  WITH MUCH COOLER AIR
ALOFT...EXPECT CU TO DEVELOP ACRS SW MN AND NW IA AS WELL.  THURSDAY
NIGHT WILL SEE HIGH PRESSURE MOVE ACROSS THE AREA ALLOWING FOR GOOD
RADIATIVE COOLING.  MOST LOCALES WILL FALL INTO THE 50S.

IN THE EXTENDED...FOLLOWED THE THE 00Z GFS/00Z ECMWF.  FRIDAY LOOKS
TO BE ANOTHER COOL AND DRY DAY AS RETURN FLOW SLOWLY SETS UP.  TEMPS
WILL BE A COUPLE DEGREES WARMER THAN THURSDAY.  STRONG SOUTHERLY JET
WILL SET UP FRIDAY NIGHT AND SATURDAY AND HELP KEEP MIN TEMPS IN THE
60S ACROSS THE CWA.  SATURDAY WILL BE WARM AND INCREASINGLY HUMID AS
TEMPS RISE INTO THE 80S.  FOR NOW KEPT CONVECTION OUT OF THE
FORECAST LATE FRIDAY NIGHT AND SATURDAY AS THERE DOES NOT APPEAR TO
BE A SIGNIFICANT UPPER WAVE TO FOCUS CONVECTION.  HOWEVER...SATURDAY
NIGHT STRONG UPPER LEVEL WAVE DOES APPROACH AND WITH STRONG WARM
ADVECTION WOULD EXPECT OVERNIGHT CONVECTION TO DEVELOP.  THE COLD
FRONT WILL MOVE ACROSS THE CWA ON SUNDAY BRINGING A CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS.  COOLER AND DRIER AIR WILL MOVE
IN ON INDEPEDENCE WITH NEAR NORMAL TEMPS AND NO CHANCE OF PRECIP.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN/SCHUMACHER
Hazardous weather outlook, Jun 27, 11:37 AM CDT, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1137 AM CDT MON JUN 27 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1137 AM CDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL CONTINUE TO DRIFT ACROSS NORTHWEST
IOWA MIDDAY SOUTHEAST OF A LINE FROM SMITHLAND TO SPENCER.
STRONGER STORMS MAY PRODUCE SOME PEA SIZE HAIL AND BRIEF HEAVY
RAINFALL.

BY LATE AFTERNOON...ISOLATED THUNDERSTORMS WILL DEVELOP ALONG A
LINE FROM MARSHALL...TO NEAR SIOUX FALLS...TO YANKTON. INITIAL
STORMS ARE LIKELY TO HAVE A THREAT FOR HAIL TO GOLFBALL TO HEN
EGG SIZE AND DAMAGING WIND GUSTS TO 70 MPH. THIS AREA OF STORMS
WILL PROGRESS EAST AND SOUTHEAST THROUGH THE EVENING INTO
NORTHWEST IOWA WITH A TENDENCY TO ORGANIZE INTO A BETTER DAMAGING
WIND THREAT ACROSS NORTHWEST IOWA
THROUGH 10 PM.

MORE WIDESPREAD THUNDERSTORMS ARE LIKELY TO DEVELOP LATER TONIGHT
ACROSS NORTHERN NEBRASKA AND SOUTHERN SOUTH DAKOTA...MOVING
EASTWARD LATE TONIGHT. ELEVATED INSTABILITY WOULD BRING A THREAT
OF HAIL TO QUARTER SIZE WITH THESE STORMS...AS WELL AS DAMAGING
WINDS OF AROUND 65 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THESE WILL BE ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT AS A
WARM FRONT MOVES NORTH ACROSS THE REGION. THERE WILL ALSO BE A
CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING. SOME OF
THESE STORMS COULD BE SEVERE TUESDAY EVENING AND AGAIN ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM SOUTHEAST OF A
LINE
FROM MARSHALL TO YANKTON.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 28, 1:18 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
118 AM CDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 AM     HAIL             BRONSON                 42.41N 96.21W
06/28/2005  0.88 INCH        WOODBURY           IA   LAW ENFORCEMENT

0108 AM     HAIL             LAWTON                  42.48N 96.18W
06/28/2005  0.75 INCH        WOODBURY           IA   LAW ENFORCEMENT

0115 AM     HAIL             MOVILLE                 42.49N 96.07W
06/28/2005  0.88 INCH        WOODBURY           IA   LAW ENFORCEMENT

&&

JH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 12:48 AM CDTSevere Thunderstorm WarningFSDWoodbury42 min
Jun 28, 1:26 AM CDTSevere Thunderstorm WarningFSDCherokee, Ida, Woodbury49 min
Jun 28, 1:35 AM CDTSevere Thunderstorm WarningFSDCherokee, Ida, Woodbury40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.